What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 30, 1:48 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 30, 1:48 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
248 PM EDT Fri Aug 30 2024
.SYNOPSIS...
High pressure will remain centered to the east in the Atlantic
through the weekend while multiple fronts impact ENC. The first
front will approach the region Friday, bringing increased shower
and thunderstorm chances. The front lifts back north on
Saturday with a second front approaching the area on Sunday
and then moving through on Monday, keeping things unsettled
into early next week before high pressure finally builds in from
the north.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Fri...Convection is evolving as anticipated this
afternoon with initiation both along the sea breeze and a
stalled cold front sitting roughly from Oregon Inlet to Little
Washington. Already seeing weak development in a sufficiently
buoyant airmass, but strongest storms are along the coast and
the frontal boundary itself where low-level forcing is
strongest.
Northern activity will gradually drift southward through the
day, while along the coast storm motions will be stalled and
highly dependent on erratic mesoscale influences (i.e. storm
outflow). Wind shear is typically weak but DCAPEs are exceeding
800 J/kg, especially south of the front, along with SBCAPEs at
around 3500-4000 J/kg. Combined with PWATs near 2", a few
isolated strong storms are possible capable of damaging winds
(40-60 mph gusts). Along the sea breeze where storm motions are
slower, some minor ponding/flooding issues are possible in urban
and vulnerable areas.
Rain chances quickly diminish after sunset, but with ample
ground moisture from rainfall today, there is a threat for
impactful fog for the coastal plain. Lows tonight in the low 70s
again inland, mid 70s along the coast.
&&
.SHORT TERM /SATURDAY/...
As of 245 PM Fri...Frontal boundary will linger around the area
in the morning before lifting northward. Upper level support
will not be as strong tomorrow, but with temperatures still well
into the 80s and dew points remaining in the 70s there will
likely be enough buoyancy to support scattered shower and
thunderstorm development. Focus will be primarily along the sea
breeze tomorrow, and the forecast follows a typical summer
convective pattern with highest PoPs in the afternoon and
evening hours. Shear will be weaker than today, and no severe
risk is anticipated.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 4 AM Fri...A period of unsettled weather will
occasionally affect ENC through Monday, then a cooler air mass
with limited rain chances Tue through mid week.
Sunday...Ocnl diurnal/evening showers/storms through this
weekend (20-40% chc), as a wavy front lingers across the region.
Limited severe chances as effective shear will be 10 kt or
less. Temps will be near to slightly above climo, generally
85-90 for highs, and low 70s for lows.
Monday...The front finally pushes through on Monday, and brings
with it the best chance for widespread showers/storms. Have
enough confidence on timing to bump up pops (40-70%), highest
srn zones where a sea breeze interacts with the front before it
pushes through. Decent QPF amounts of 0.5-1" appear likely, with
locally higher amounts in heavier convective cells. Perhaps a
better chance for some strong storms as shear inc to 20-30 kt,
but CAPE vals will be a bit less (<1500 J/KG) with cooler temps
and more widespread cloud cover.
Tuesday through Thursday...A much cooler and drier airmass for
most of ENC will try to work in behind the aforementioned
front, and areas across northern NC will have the best chances
of seeing more pleasant and seasonable conditions with mo sunny
skies and drier weather. However areas farther south may remain
stuck in clouds with perhaps some ocnl rain, though with a
brisk nerly wind expected, any precip will be overrunning with
limited thunder threat. Highs near 80 for most, with lows in the
60s. Have kept fcst pop-free for nrn 2/3 of the FA, while
hanging onto a 20% chc for the srn zones. Highs generally near
80 with lows in the 60s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /Until 18z Sat/...
As of 245 PM Fri...Typical convective pattern this afternoon
across eastern NC terminals as scattered showers and
thunderstorms develop in a moist and buoyant airmass. Storms
along the sea breeze will pose a threat primarily to OAJ and
EWN, but stronger storms along the front are expected to impact
the coastal plain from the northwest early this evening. Environment
today is marginally supportive for damaging wind gusts and any
stronger storms that impact terminals may bring gusts in excess
of 35kt.
Guidance signal for fog is fairly strong across the coastal
plain tonight, especially for terminals west of EWN, and now
explicitly show IFR across these areas early Sat morning. There
could be some patchy dense spots with vis under a mile at times.
Conditions quickly return to VFR by 15z Saturday.
LONG TERM /Sat through Tue/...
As of 4 AM Fri...More unsettled conditions are expected through
the weekend as a front moves into the region and stalls. This
will bring the potential for bouts of sub-VFR conditions but
outside of those instances expect VFR conditions to prevail.
Monday stands the best chc for more widespread showers/storms,
then Tue through midweek will trend dry.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 245 PM Friday...Benign conditions persist over area waters
this afternoon as a weak cold front sinks southward to roughly
Oregon Inlet westward. Outside of spotty convective activity,
winds are variable and around 5 kt. Seas offshore sit at 2-3
feet and will persist through the period as the front continues
to meander tonight into tomorrow. By tomorrow afternoon, the
front is expected to lift back northward with a return of
southwesterly winds around 10-15 kt. Seas hold at 2-4 feet into
the first half of the weekend.
LONG TERM /Sat night through Wed/...
As of 4 AM Fri...Good boating conditions are expected through
this weekend with Bermuda high pressure reestablishing offshore.
By Saturday sswrly flow will return with winds around 5-15 kts
with gusts to around 20 kt, and will cont through Sunday. Seas
will be mostly 2-3 ft through the period, though some 4 footers
may occasionally develop across the outer waters. Monday, cold
front expected to return from the north and push through all of
ENC late in the day. Tuesday will see gusty nerly gradient winds
of 15-25 kt with SCA conditions trending more likely for the
coastal waters and Pamlico Sound, perhaps for the remaining
sounds and Neuse river as well. Seas will inc to 5-8 ft for the
coastal waters for Tue through Wed.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...MS/RJ
SHORT TERM...MS
LONG TERM...TL
AVIATION...TL/MS
MARINE...TL/MS
Hazardous weather outlook, Aug 30, 9:39 AM EST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1039 AM EDT Fri Aug 30 2024
NCZ046-047-081-090>092-094-193>196-198-199-204-311445-
Tyrrell-Mainland Dare-Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-
Northern Craven-Southern Craven-West Carteret-East Carteret-
Inland Onslow-Coastal Onslow-Ocracoke Island-
1039 AM EDT Fri Aug 30 2024
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044-045-079-080-311445-
Martin-Pitt-Washington-Greene-Beaufort-
1039 AM EDT Fri Aug 30 2024
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Scattered to numerous thunderstorms this afternoon and evening, with
a couple storms capable of producing strong to severe wind gusts
(40-60mph) and localized flash flooding of urban and low lying areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203-205-311445-
Northern Outer Banks-Hatteras Island-
1039 AM EDT Fri Aug 30 2024
...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE HATTERAS UNTIL
8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 30, 2:07 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
307 PM EDT Fri Aug 30 2024
NCZ044-080-091-092-094-193-194-301930-
Jones NC-Lenoir NC-Beaufort NC-Northern Craven NC-Pamlico NC-
Southern Craven NC-Pitt NC-
307 PM EDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JONES...EAST CENTRAL
LENOIR...CRAVEN...SOUTHERN PITT...SOUTH CENTRAL BEAUFORT AND WEST
CENTRAL PAMLICO COUNTIES THROUGH 330 PM EDT...
At 306 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calico to near Olympia. Movement was
southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Vanceboro, Askins,
Cayton, Fort Barnwell, Jasper, Tuscarora, Rhems, Olympia, Wyse Fork,
Ernul, Fairfield Harbour, Coastal Carolina Regional Airport,
Bridgeton, Dover, Cove City, and Gardnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3520 7753 3498 7708 3522 7674 3543 7731
TIME...MOT...LOC 1906Z 026DEG 9KT 3535 7730 3520 7691
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RCFSpecial weather statement, Aug 30, 2:27 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
327 PM EDT Fri Aug 30 2024
NCZ080-092-094-193-194-302015-
Jones NC-Beaufort NC-Northern Craven NC-Pamlico NC-
Southern Craven NC-
327 PM EDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JONES...CENTRAL
CRAVEN...SOUTH CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES
THROUGH 415 PM EDT...
At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vanceboro to near Olympia. Movement was
southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Vanceboro, Askins,
Cayton, Jasper, Tuscarora, Rhems, Olympia, Ernul, Fairfield Harbour,
Coastal Carolina Regional Airport, Bridgeton, and Cove City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3516 7743 3498 7708 3521 7677 3539 7715
TIME...MOT...LOC 1927Z 046DEG 6KT 3532 7723 3517 7693
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RCFSpecial weather statement, Aug 30, 2:58 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
358 PM EDT Fri Aug 30 2024
NCZ044-080-193-302045-
Beaufort NC-Northern Craven NC-Pitt NC-
358 PM EDT Fri Aug 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CRAVEN...
SOUTHEASTERN PITT AND SOUTHWESTERN BEAUFORT COUNTIES THROUGH 445 PM
EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilmar, or 10 miles southwest of River Road, moving northeast at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Washington, River Road, Blounts Creek, Cox Crossroads, Wilmar,
Bunyan, Goose Creek State Park, Chocowinity, Washington Park, and
Grimesland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3529 7699 3533 7721 3560 7725 3553 7681
TIME...MOT...LOC 1958Z 204DEG 10KT 3538 7708
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Aug 30, 3:28 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
428 PM EDT Fri Aug 30 2024
NCZ044-079-091-092-193-302115-
Greene NC-Jones NC-Lenoir NC-Northern Craven NC-Pitt NC-
428 PM EDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JONES...GREENE...
LENOIR...NORTHWESTERN CRAVEN...SOUTHERN PITT AND NORTHEASTERN DUPLIN
COUNTIES THROUGH 515 PM EDT...
At 427 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Winterville to near
Phillips Crossroads. These storms were nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, Grifton, Phillips
Crossroads, Snow Hill, Bell Arthur, Deep Run, Shelmerdine, Calico,
Black Jack, Fort Barnwell, Dawson, Graingers, Institute, Maury,
Ormondsville, and Pleasant Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3563 7773 3562 7716 3500 7727 3504 7775
3511 7775 3513 7776
TIME...MOT...LOC 2027Z 036DEG 2KT 3555 7739 3511 7751
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Aug 30, 3:42 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
442 PM EDT Fri Aug 30 2024
NCZ044-079-090-091-302115-
Greene NC-Lenoir NC-Duplin NC-Pitt NC-
442 PM EDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT GREENE...WESTERN LENOIR...WESTERN
PITT AND NORTHEASTERN DUPLIN COUNTIES THROUGH 515 PM EDT...
At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Farmville to Albertson.
Movement was northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kinston, Farmville, La Grange, Kornegay, Snow Hill, Deep Run,
Institute, Jason, Albertson, Pink Hill, Sandy Bottom, Castoria,
Shine, Fort Run VFD, Bull Head VFD, and Walstonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3518 7783 3533 7783 3538 7780 3540 7780
3543 7783 3557 7782 3563 7773 3563 7763
3504 7771 3505 7784 3518 7784
TIME...MOT...LOC 2041Z 230DEG 7KT 3562 7775 3511 7778
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Aug 30, 4:12 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
512 PM EDT Fri Aug 30 2024
NCZ044-079-090>092-193-198-302200-
Greene NC-Jones NC-Lenoir NC-Inland Onslow NC-Northern Craven NC-
Duplin NC-Pitt NC-
512 PM EDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JONES...GREENE...
LENOIR...WEST CENTRAL CRAVEN...SOUTHWESTERN PITT...NORTHWESTERN
ONSLOW AND NORTHEASTERN DUPLIN COUNTIES THROUGH 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles northwest of
Farmville to near Taylors Corner. Movement was nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, La Grange,
Grifton, Phillips Crossroads, Kornegay, Snow Hill, Richlands, Bell
Arthur, Beulaville, Deep Run, Comfort, Bruce, Dawson, Potters Hill,
Graingers, and Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3518 7783 3534 7782 3538 7780 3540 7780
3543 7783 3557 7782 3571 7761 3571 7737
3487 7734 3489 7785 3517 7786
TIME...MOT...LOC 2111Z 232DEG 9KT 3570 7766 3509 7776
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCF